Vapes which tested positive for vitamin E. (Photo courtesy of New York Department Of Health.)
The New York Department of Health (NYDH) might have stumbled upon an explanation for the rash of vaping-related lung disorders reported nationwide since August. Officials say that nearly all the tested vapes, sold as containing cannabis, also had high levels of vitamin E.
A NYDH press release on the findings notes that vitamin E isn’t known to cause ill effects when ingested orally. While it’s sold as a nutritional supplement, the vitamin isn’t typically inhaled in any sense. Officials suspect it’s oily properties, once vaporized in the lungs, may be involved in the rash of cases. It’s not an approved additive for the state’s legal, regulated medical-cannabis program.
“The cases of pulmonary illness associated with vaping are continuing to rise across New York State and the country,” said New York Health Commissioner Dr. Howard Zucker. “We urge the public to be vigilant about any vaping products that they or any family members may be using and to immediately contact their healthcare provider if they develop any unusual symptoms.” Symptoms often include dramatic weight loss, difficulty breathing, chest pain, nausea, vomiting, and fever.
New York State has reported 34 hospitalizations for pulmonary illnesses, with patients ranging from 15 to 46 years of age. As of September 5, the Wisconsin Department of Health Services (DHS) is aware of 34 cases, with 12 more patients still under investigation. Cases have been reported in Dane, Dodge, Green, Kenosha, Walworth, La Crosse, Milwaukee, Sauk, Sheboygan, Washington, Waukesha and Winnebago counties.
The Centers for Disease Control and Prevention is tracking 450 possible cases across 22 states, and one US territory. Five deaths have been confirmed in California, Illinois, Indiana, Minnesota, and Oregon.
“While we don’t have all the answers yet, we are getting clearer about the things we should be looking at to understand the situation,” said Dr. Ileana Arias, of the CDC in a press conference. “The focus of our investigation is narrowing, and that is great news, but we are still faced with complex questions in this outbreak that will take time to answer.”
Dr. Dana Meaney Delman, the CDC’s incident manager for the outbreak, also noted during the same press conference, “no specific e-cigarette device or substance has been linked to all cases, and e-cigarette include a variety of chemicals and additives.”
A Wisconsin DHS page on the incidents, which is updated every Thursday morning, says the majority of its cases involve cannabis-containing vape products. The New York Department of Health posted pictures of the products linked to each patient. The New York press release notes that “many are suspected to be counterfeits of recreational cannabis-containing vape products available in other states.” Samples taken from vapes used by patients in New York tested positive for tetrahydrocannabinol (THC), opioids, synthetic cannabinoids, nicotine, and pesticides.
The Food and Drug Administration is testing more than 100 samples nationwide. “No one substance, including vitamin E acetate, has been identified in all of the samples tested,” an FDA spokesman wrote to NBC News in an email. “Importantly, identifying any compounds that are present in the samples will be one piece of the puzzle but will not necessarily answer questions about causality.”
“This is a complex and ongoing investigation,” reads the Wisconsin DHS informational page. “We are working to gather information about the products used, collect products for testing, and investigate new cases. We will continue to provide updates when new information becomes available.”
Our stories may be republished online or in print under Creative Commons license CC BY-NC-ND 4.0. We ask that you edit only for style or to shorten, provide proper attribution and link to our web site. Please see our republishing guidelines for use of photos and graphics.